Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Nausea, stomach cramps, gassy, diarrhea, blood in stool after eating. Taking Prilosec. Tingling hands. What do you think?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I hardly know where to start. I eat very healthfully, very few sweets or snacks, rarely drink soda or alcohol. A typical breakfast (my biggest meal usually) would be a protein, a complex high-fiber carbohydrate and 2 servings of fruit. Within a couple of hours I am not just hungry, I am ravenous and shaky. I follow with a healthy lunch and am still hungry. About 3 times a week, an hour or so after eating I feel nausea, belly cramps, sometimes very gassy and diarrhea with a small amount of bright red blood with the stool. I am taking prescription Prilosec which has helped but not fixed the symptoms. In spite of food shooting through me nearly as fast as I eat it I continue to gain weight to the point of now being moderately obese. Along with this I have frequent joint pain in my hips, knees, feet and hands. My hands sometimes tingle. My right leg below the knee is puffy and noticeably bigger than my left. I have a persistent itchy rash on my arms and 2 patches of itchy hard skin on my left hand that have been treated with steroids, skin creams etc to no avail. Daily Claritin moderates the discomfort but doesn't get rid of it. Last but not least lately I have had trouble with memory and getting details of one project confused with those of another. I had been looking at all of these as individual symptoms of getting older (I am 53 & female) but I have begun to beleive they are the result of a single cause. What do yu think?
Posted Tue, 4 Sep 2012 in Digestion and Bowels
Answered by Dr. Hema Yadav 3 hours later
Thanks for posting your query .
You are right in saying that this constellation of symptoms might most probably be due to a single cause like a immune disorder causing inflammatory bowel disorder along with rash , arthritis and neuropathy . Another possibility could be that of a hormonal imbalance ( premenopause or thyroid disorder.)
I appreciate the fact that you eat healthy but since you are still gaining weight and have the above mentioned symptoms , you do need to get evaluated thoroughly including blood pressure , blood tests like CBC ,ESR , crp , serum immunoglobulins
, and if suspected on clinical examination a skin biopsy , ultrasound and colonoscopy .
I assume you have not been on Prilosec for a long time , if you do then you should correlate if any of the symptoms are as a sideffect of the same. The most common side effects are diarrhea, nausea, vomiting, headaches, rash and dizziness. Nervousness, abnormal heartbeat, muscle pain, weakness, leg cramps, and water retention occur infrequently.High doses and long-term use (1 year or longer) may increase the risk of osteoporosis-related fractures of the hip, wrist, or spine. Therefore, it is important to use the lowest doses and shortest duration of treatment necessary for the condition being treated.
So to further narrow down the possibilities it would be advisable for you to get in investigated so that further management can be done appropriately .
Hope I have answered your query.
Awaiting your response ,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor